Illinois, 2022Flash Flood and Damaging Winds in Illinois, July 5, 2022
July 5, 2022 · NWS DVN · 8 events in 7 counties and zones
A line of showers and thunderstorms tracked east northwest Illinois Tuesday evening bringing damaging wind, occasional lightning, and heavy rain. The strong thunderstorm winds gusts of 60 to 70 MPH were reported at several locations in northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms tracked east northwest Illinois Tuesday evening bringing damaging wind, occasional lightning, and heavy rain. The strong thunderstorm winds gusts of 60 to 70 MPH were reported at several locations in northwest Illinois. These winds brought down trees and powerlines as they moved through in the evening.
In addition, heavy rain occurred with the highest amounts over 1 inch common in Jo Daviess and Stephenson counties in IL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 5:40 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 5:40 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
640 PM CDT Tue Jul 5 2022
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 306 PM CDT Tue Jul 5 2022
18z data has a stationary front running from the NE/SD border east
across northern Iowa and along the WI/IL border. A more subtle
boundary was located roughly along the I-80 corridor as noted by the
pooling of dew points. Dew points were mainly in the 70s across the
Midwest with 60s across the northern parts of Wisconsin, Minnesota
and into North Dakota.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 306 PM CDT Tue Jul 5 2022
The overall forecast through tonight is tied to what the storm
complex in South Dakota does.
Satellite data clearly shows the elevated 850mb front that runs
along the MN/IA border into southern Wisconsin. The storm complex
over South Dakota should run roughly along this boundary this
afternoon and tonight. Temperature profiles of the atmosphere
suggest the storm complex should gradually weaken as it moves east.
That being said convection is expected to develop along or south of
the elevated front during peak heating late this afternoon.
Thus isolated to low end scattered storms should be seen north of
highway 30 late this afternoon and evening.
Starting around sunset or shortly after the Dakota storm complex
should side swipe areas north of the highway 30 corridor. Wind gusts
up to 50 mph from the stronger storms are very possible with brief
heavy rainfall.
The question then becomes the storm evolution along the outflow
boundary from the storm complex. Storm scale dynamics (which are not
resolvable by the numerical models) may allow storms to repeat over
small areas and create extremely localized heavy rain. If this
occurs then very localized flash flooding may occur north of highway
30.
Right now no flood watch will be issued. The reasons being are 1)
the northern third of the area is on the edge of the potentially
heavier rainfall, and 2) the risk is extremely localized and
dependent upon how storms interact and evolve. If the signal becomes
more clear this evening then a flood watch may be needed.
On Wednesday morning cloud cover and lingering showers will help
keep temperatures down over much of the area. The exception would be
the south third of the area where heat index values of 100 to 105
are possible. Any heat headlines for Wednesday will be determined by
the overnight shift.
There is a potential break in the rainfall across the area during
the morning and early afternoon hours before diurnal convection
develops.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 306 PM CDT Tue Jul 5 2022
[Key Messages]
1) Chances of showers and storms persist through Friday, some severe
2) Heat and humidity continues through Friday; returns again next
week
[Discussion]
As mentioned in the previous discussion, the overall large-scale
flow pattern across the CONUS is progged to change little over the
coming week. Expensive high pressure will remain in place from the
southern Pacific coast to the southeast U.S. through the early
weekend. By early next week, the center of this high aloft is
forecast to retrograde back west into the Four Corners region, and
will remain in place here through mid next week.
Through the remainder of the work week, expect continued very warm
and humid conditions with daily chances of showers and thunderstorms
as we remain locked in a zonal to northwest flow aloft with
continued embedded shortwaves. Some storms are likely to become
severe with plentiful instability to tap into and around 30-40 knots
of vertical shear. The Storm Prediction Center maintains a Level 1
(marginal) risk for severe storms Wednesday and Thursday.
We will dry out for much of the weekend as a backdoor cold front
from the Great Lakes moves into the area from the northeast, and
ridging aloft increases in strength. Saturday and Sunday should
feature mostly sunny skies and slightly less humidity with dewpoints
only 50s to low 60s, and afternoon highs in the low to mid 80s.
Heat and humidity with increasing chances for showers and storms
will return to the area by Monday as the shortwave train moves back
into the area along with a surface cold front. High pressure looks
to follow the front, but the heat and humidity look to persist into
mid-week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 635 PM CDT Tue Jul 5 2022
VFR conditions and density altitudes above 3kft will be seen
through 02z/06 ahead of the storm complex over central Iowa.
After 02z/06 IFR conditions and very strong winds will accompany
the storm complex through eastern Iowa and northern Illinois.
After 07z/06 a mix of VFR/MVFR conditions are expected with
scattered SHRA/TSRA. After 13z/06 conditions should slowly improve
to VFR with new SHRA/TSRA developing after 19z/06.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning until 8 PM CDT this evening for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Warning until 8 PM CDT this evening for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Excessive Heat Warning until 8 PM CDT this evening for Clark-
Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Speck
AVIATION...08Hazardous weather outlook, Jul 5, 3:14 AM CST, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
414 AM CDT Tue Jul 5 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
414 AM CDT Tue Jul 5 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Dangerous heat is expected today with heat index values peaking
at around 105 this afternoon into early evening. A Heat Advisory
has been issued for the entire Outlook area.
Thunderstorms are likely over portions of the Outlook area later
this afternoon and tonight. These storms will be capable of
producing damaging winds, isolated large hail, and heavy rain
that may result in localized flooding. The Storm Prediction
Center has much of the area in a Slight or level 2 Risk for severe
storms.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
There will be chances of thunderstorms Wednesday through Friday.
Storms on Wednesday and Thursday may become severe and the Storm
Prediction Center has the entire area in a marginal or level 1
risk for severe storms on both days. In addition to severe storms,
torrential rainfall will be possible each day which may lead to
increasing flash flood potential especially for areas that see
repeated rounds of heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for portions of the Outlook area
later this afternoon and tonight.
In the hours before
Local storm report, Jul 5, 8:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TSTM WND GST 2 WNW MARION 42.05N 91.63W
07/05/2022 E60 MPH LINN IA TRAINED SPOTTER
ESTIMATED THUNDERSTORM WIND GUST OF 60 MPH.
&&
DCLocal storm report, Jul 5, 8:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 3 E CEDAR RAPIDS 41.97N 91.61W
07/05/2022 E70 MPH LINN IA TRAINED SPOTTER
REPORTED A 70 MPH WIND GUST BUT NO DAMAGE
WAS REPORTED.
&&
DCLocal storm report, Jul 5, 8:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 2 SSE HIAWATHA 42.02N 91.66W
07/05/2022 E60 MPH LINN IA TRAINED SPOTTER
WIND GUSTS BEGAN AROUND 905 AND LASTED ABOUT
10 TO 15 MINUTES.
&&Local storm report, Jul 5, 8:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 2 ENE HIAWATHA 42.06N 91.65W
07/05/2022 E65 MPH LINN IA TRAINED SPOTTER
POWER OUTAGE TOO.
&&Local storm report, Jul 5, 8:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG 2 SSE HIAWATHA 42.02N 91.66W
07/05/2022 LINN IA TRAINED SPOTTER
LARGE LIMBS DOWN.
&&Local storm report, Jul 5, 8:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST KALONA 41.49N 91.70W
07/05/2022 E55 MPH WASHINGTON IA TRAINED SPOTTER
HEAVY BRANCH DOWN. TIME ESTIMATED.
&&Flash Flood, Jo Daviess
- When
- July 5, 9:00 PM CST to 11:00 PM CST
- Where
- Jo Daviess County, 3.45 mi N of Stockton
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.400, -90.000
The COOP Observer reported patio flooded with water flowing through the basement window. Measured 3.05 inches of rain between 9 and 11 PM.
Thunderstorm Wind, Jo Daviess
- When
- July 5, 9:38 PM CST
- Where
- Jo Daviess County, 3.77 mi SW of Derinda Center
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.210, -90.230
Law Enforcement reported trees down on Rush Street south of Hanover, IL. Time of the event estimated using radar.
Thunderstorm Wind, Mercer
- When
- July 5, 9:42 PM CST
- Where
- Mercer County, 2.95 mi ESE of New Boston
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.150, -90.950
Law enforcement passed along a report of trees down along 76th Street. The time of the event was estimated using radar.
Thunderstorm Wind, Henry
- When
- July 5, 9:57 PM CST
- Where
- Henry County, 0.52 mi E of Green Rock
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.470, -90.360
Public report of large tree down via social media. The time of the event estimated using radar.
Thunderstorm Wind, Whiteside
- When
- July 5, 10:00 PM CST
- Where
- Whiteside County, 0.52 mi E of Sterling
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.800, -89.690
A public report of several large tree branches down. The time of the event was estimated using radar.
Thunderstorm Wind, Stephenson
- When
- July 5, 10:00 PM CST
- Where
- Stephenson County, Lena
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.380, -89.830
A public report via social media of a large section of a tree blown down. The time of the event was estimated using radar.
Thunderstorm Wind, Henderson
- When
- July 5, 10:02 PM CST
- Where
- Henderson County, 0.52 mi W of Lomax
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.680, -91.080
A public report of a large tree down via social media. the The time of the event was estimated using radar.
Thunderstorm Wind, McDonough
- When
- July 5, 10:40 PM CST
- Where
- McDonough County, 0.53 mi W of Macomb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.470, -90.680
A member of the public reported a 4 inch tree branch down. Time of the event estimated using radar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Damaging Winds in Iowa, July 5, 2022$346,000 · 78 kt wind · 8 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flood in Iowa, July 5, 2022$185,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 5, 2022$112,000 · 2.75 in hail · 7 events